Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Groups and fields with $ \operatorname{NTP}_{2}$

Authors: Artem Chernikov, Itay Kaplan and Pierre Simon
Journal: Proc. Amer. Math. Soc. 143 (2015), 395-406
MSC (2010): Primary 03C45, 03C60
Published electronically: August 19, 2014
MathSciNet review: 3272764
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: $ \operatorname {NTP}_{2}$ is a large class of first-order theories defined by Shelah generalizing simple and NIP theories. Algebraic examples of $ \operatorname {NTP}_{2}$ structures are given by ultra-products of $ p$-adics and certain valued difference fields (such as a non-standard Frobenius automorphism living on an algebraically closed valued field of characteristic 0). In this note we present some results on groups and fields definable in $ \operatorname {NTP}_{2}$ structures. Most importantly, we isolate a chain condition for definable normal subgroups and use it to show that any $ \operatorname {NTP}_{2}$ field has only finitely many Artin-Schreier extensions. We also discuss a stronger chain condition coming from imposing bounds on burden of the theory (an appropriate analogue of weight) and show that every strongly dependent valued field is Kaplansky.

References [Enhancements On Off] (What's this?)

  • [1] Hans Adler, Strong theories, burden, and weight, preprint (2007).
  • [2] Ricardo de Aldama, A result on definable groups without the independence property, Bulletin of Symbolic Logic, to appear.
  • [3] James Ax and Simon Kochen, Diophantine problems over local fields. I, Amer. J. Math. 87 (1965), 605-630. MR 0184930 (32 #2401)
  • [4] James Ax, On the undecidability of power series fields, Proc. Amer. Math. Soc. 16 (1965), 846. MR 0177890 (31 #2148)
  • [5] Salih Azgin, Valued fields with contractive automorphism and Kaplansky fields, J. Algebra 324 (2010), no. 10, 2757-2785. MR 2725200 (2011h:12016),
  • [6] Luc Bélair, Types dans les corps valués munis d'applications coefficients, Illinois J. Math. 43 (1999), no. 2, 410-425 (French, with English summary). MR 1703196 (2000h:03070)
  • [7] Itaï Ben Yaacov and Artem Chernikov, An independence theorem for NTP2 theories, arXiv:1207.0289 (2012).
  • [8] Zoé Chatzidakis, Simplicity and independence for pseudo-algebraically closed fields, Models and computability (Leeds, 1997) London Math. Soc. Lecture Note Ser., vol. 259, Cambridge Univ. Press, Cambridge, 1999, pp. 41-61. MR 1721163 (2000i:03051),
  • [9] Zoé Chatzidakis, Independence in (unbounded) PAC fields, and imaginaries, (2008).
  • [10] Artem Chernikov, Theories without the tree property of the second kind, Ann. Pure Appl. Logic 165 (2014), no. 2, 695-723. MR 3129735
  • [11] Artem Chernikov and Martin Hils, Valued difference fields and $ {NTP_2}$, Israel Journal of Mathematics, doi: 10.1007/s11856-014-1094-z, 2014, pages 1-29.
  • [12] Artem Chernikov and Itay Kaplan, Forking and dividing in $ {\rm NTP}_2$ theories, J. Symbolic Logic 77 (2012), no. 1, 1-20. MR 2951626,
  • [13] Alfred Dolich, John Goodrick, and David Lippel, Dp-minimality: basic facts and examples, Notre Dame J. Form. Log. 52 (2011), no. 3, 267-288. MR 2822489 (2012h:03102),
  • [14] Ido Efrat, The elementary theory of free pseudo $ p$-adically closed fields of finite corank, J. Symbolic Logic 56 (1991), no. 2, 484-496. MR 1133080 (93a:03036),
  • [15] Michael D. Fried and Moshe Jarden, Field arithmetic, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 11, Springer-Verlag, Berlin, 2005. MR 2102046 (2005k:12003)
  • [16] Dan Haran and Moshe Jarden, The absolute Galois group of a pseudo $ p$-adically closed field, J. Reine Angew. Math. 383 (1988), 147-206. MR 921990 (90e:12012),
  • [17] Ehud Hrushovski, The elementary theory of the Frobenius automorphisms, arXiv:math/0406514.
  • [18] Ehud Hrushovski, Stable group theory and approximate subgroups, J. Amer. Math. Soc. 25 (2012), no. 1, 189-243. MR 2833482 (2012h:03104),
  • [19] Itay Kaplan, Thomas Scanlon, and Frank O. Wagner, Artin-Schreier extensions in NIP and simple fields, Israel J. Math. 185 (2011), 141-153. MR 2837131 (2012m:03081),
  • [20] Itay Kaplan and Saharon Shelah, Chain conditions in dependent groups, Ann. Pure Appl. Logic 164 (2013), no. 12, 1322-1337. MR 3093393
  • [21] Byunghan Kim, Simple first order theories, Thesis (Ph.D.)-University of Notre Dame, 1996. ProQuest LLC, Ann Arbor, MI. MR 2694252
  • [22] Krzysztof Krupiński and Anand Pillay, On stable fields and weight, J. Inst. Math. Jussieu 10 (2011), no. 2, 349-358. MR 2787692 (2012h:03105),
  • [23] Urs-Martin Künzi, Corps multiplement pseudo-$ p$-adiquement clos, C. R. Acad. Sci. Paris Sér. I Math. 309 (1989), no. 4, 205-208 (French, with English summary). MR 1006730 (90k:12009)
  • [24] Urs-Martin Kyuntsi, Decidable theories of pseudo-$ p$-adically closed fields, Algebra i Logika 28 (1989), no. 6, 643-669, 743 (Russian); English transl., Algebra and Logic 28 (1989), no. 6, 421-438 (1990). MR 1087579 (92d:03005),
  • [25] Cédric Milliet, Definable envelopes in groups with simple theory, (English).
  • [26] Anand Pillay, Definability and definable groups in simple theories, J. Symbolic Logic 63 (1998), no. 3, 788-796. MR 1649061 (2000a:03055),
  • [27] Alexander Prestel, Pseudo real closed fields, Set theory and model theory (Bonn, 1979) Lecture Notes in Math., vol. 872, Springer, Berlin, 1981, pp. 127-156. MR 645909 (84b:12032)
  • [28] Alexander Prestel, On the axiomatization of PRC-fields, Methods in mathematical logic (Caracas, 1983) Lecture Notes in Math., vol. 1130, Springer, Berlin, 1985, pp. 351-359. MR 799048 (87c:12003),
  • [29] Alexander Prestel, Pseudo real closed fields, Séminaire sur les Structures Algébriques Ordonnées, Vol.I, Publ. Math. Univ. Paris VII, vol. 32, Univ. Paris VII, Paris, 1990, pp. 33-35. MR 1071779 (91h:12003)
  • [30] S. Shelah, Classification theory and the number of nonisomorphic models, 2nd ed., Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland Publishing Co., Amsterdam, 1990. MR 1083551 (91k:03085)
  • [31] Saharon Shelah, Simple unstable theories, Ann. Math. Logic 19 (1980), no. 3, 177-203. MR 595012 (82g:03055),
  • [32] Saharon Shelah, Dependent first order theories, continued, Israel J. Math. 173 (2009), 1-60. MR 2570659 (2011j:03077),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03C45, 03C60

Retrieve articles in all journals with MSC (2010): 03C45, 03C60

Additional Information

Artem Chernikov
Affiliation: Einstein Institute of Mathematics, Edmond J. Safra Campus, The Hebrew University of Jerusalem, Givat Ram, Jerusalem, 91904, Israel
Address at time of publication: L’équipe de Logique Mathématique, IMJ-PRG, Université Paris Diderot-Paris 7, UFR de Mathématiques, case 7012, 75205 Paris Cedex 13, France

Itay Kaplan
Affiliation: Universität Münster, Einsteinstraße 62, 48149 Münster, Germany
Address at time of publication: Institute of Mathematics, Hebrew University (The Edmond J. Safra Campus), Givat Ram, Jerusalem 91904, Israel

Pierre Simon
Affiliation: Einstein Institute of Mathematics, Edmond J. Safra Campus, The Hebrew University of Jerusalem, Givat Ram, Jerusalem, 91904, Israel
Address at time of publication: Université Claude Bernard-Lyon 1, Institut Camille Jordan, 43 Boulevard du 11 novembre 1918, 69622 Villeurbanne Cedex, France

Received by editor(s): December 31, 2012
Received by editor(s) in revised form: February 26, 2013
Published electronically: August 19, 2014
Additional Notes: The first author was partially supported by the [European Community’s] Seventh Framework Programme [FP7/2007-2013] under grant agreement No. 238381
The second author was supported by SFB 878
Communicated by: Julia Knight
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society